Does Effexor (Venlafaxine) Cause Enlarged Prostate Or Elevated PSA?

Effexor (venlafaxine) is reported to have adverse effects on the prostate.

Question

Does Effexor XR raise you PSA number? I’m taking 150 mg and it’s new to me. My rise in PSA is also new since being on Effexor. My trips to the bathroom have been more frequent and more urgent.

Asked by William On Dec 26, 2018

Answered by
Medical Content Reviewed By PharmacistAnswers Staff

On Dec 26, 2018
Pills Forming Question Mark

Effexor XR (venlafaxine extended release) can affect the prostate but is not directly associated with increased PSA (Prostate-Specific Antigen) levels.

There is a correlation between elevated PSA levels and prostate cancer. However, cancer is not the only reason that PSA levels may be increased (1). Other reasons your PSA may be elevated include:

  • Age
  • BPH (benign prostatic hyperplasia)
  • Inflamed prostate
  • Concomitant medications
  • Various medical procedures (e.g. rectal exam)

The prescribing information for Effexor lists 'prostatic disorder' as a 'frequent' side effect of the medication. Specifically, it is linked to:

  • Prostatitis
  • Enlarged prostate
  • Prostate irritability

The above could certainly cause increased PSA levels. However, there are a lack of documented cases in which Effexor has been definitively linked to increased PSA levels specifically.

One case study reported on a male complaining of symptoms of prostatism after initiating therapy with Effexor.

However, PSA levels in the individual remained normal:

"A week after pharmacological treatment, the patient re-applied to our clinic complaining of prostatism symptoms, which started on the third day of venlafaxine treatment. Internal medicine and urology specialists were consulted for this patient. The patient’s PSA total blood count, liver (ALT, AST, ALP and albumin) and renal function tests (urea and creatinine), electrolytes (Na, K, Cl and Ca), complete urine examination, prostate USG and PA lung graphic were normal. Venlafaxine dosage was decreased to 37.5 mg/g; therefore, the prostatism symptoms were relieved. However, these symptoms occurred again when the dosage was increased to 75 mg/g because of the depressive symptoms treatment."

Psychiatry and Clinical Psychopharmacology

While PSA levels weren't increased in the above referenced study, we know Effexor is reported to cause adverse reactions involving the prostate (e.g. enlargement). It is not uncommon for someone with an enlarged prostate to have elevated PSA levels. It therefore stands to reason that Effexor could also increase PSA levels.

The definitive mechanism behind Effexor causing 'prostatic disorders' isn't well understood. It is thought that inhibition of norepinephrine re-uptake (Effexor is a serotonin-norepinephrine re-uptake inhibitor) may be a major contributing factor.

Studies looking at other drugs in the same class of Effexor (e.g. Cymbalta) have shown similar adverse effects and others report increased norepinephrine levels play a role in the progression of BPH (benign prostatic hyperplasia).

Going back to your question, it is certainly possible that your new Effexor therapy could be contributing to the issues you are experiencing (increased PSA, more frequent trips to the bathroom) based on everything I discussed above.


It is important that you discuss your symptoms with your doctor as they can properly evaluate and diagnose you. Be sure to provide your full medical history as well as any medication you are taking/recently started (Effexor in this case).

Answer Summary

Effexor is associated with an increased risk of prostatic disorders, such as prostatitis, enlarged prostate, and prostate irritability, all of which can cause an increase in PSA levels. This may be due to its actions on the neurotransmitter norepinephrine.

About the Pharmacist

Dr. Brian Staiger Pharm.D

Dr. Brian Staiger is a licensed pharmacist in New York State and the founder of PharmacistAnswers.com. He graduated from the University At Buffalo with a Doctor of Pharmacy degree in 2010. He has been featured in numerous publications including the Huffington Post as well as a variety of health and pharmacy-related blogs. Please feel free to reach out to him directly if you have any inquiries or want to connect! He's answered thousands of medication and pharmacy-related questions and he's ready to answer yours! Brian.Staiger@PharmacistAnswers.com Office: 716-389-3076

Recent Questions